North Dakota, 2007

Hail and Damaging Winds in North Dakota, June 6, 2007

June 6, 2007 · NWS BIS · 5 events in 5 counties and zones

In the early evening of Wednesday June 6th, Tornado Watch 354 was issued in anticipation of severe thunderstorms developing along an inverted surface trough in central North Dakota, and an existing quasi-linear MCS over southeast Montana/western South Dakota expected to move northeast into the Bismarck County Warning Area. Multiple severe thunderstorm warnings were issued.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

In the early evening of Wednesday June 6th, Tornado Watch 354 was issued in anticipation of severe thunderstorms developing along an inverted surface trough in central North Dakota, and an existing quasi-linear MCS over southeast Montana/western South Dakota expected to move northeast into the Bismarck County Warning Area. Multiple severe thunderstorm warnings were issued. Three reports of large hail and two reports of severe thunderstorm wind gusts were received during the evening hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 6, 12:54 PM MST, 4 hours 32 minutes earlier.

Area forecast discussion, Jun 6, 12:54 PM MST, 4 hours 32 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
254 PM CDT WED JUN 6 2007

.SHORT TERM...TONIGHT THROUGH SATURDAY NIGHT...
WILL UTILIZE THE GFS TODAY. GFS HAS BEEN MORE CONSISTENT THAN THE
NAM AND (PER HPC) IS SIMILAR TO OTHER GLOBAL MODELS.

STAGE IS SET FOR POSSIBLE SIGNIFICANT SEVERE WEATHER EVENT ACROSS
WESTERN AND CENTRAL NORTH DAKOTA LATE THIS AFTERNOON AND TONIGHT.
ACTUALLY VERY FEW CHANGES TO THE GRIDS AS THIS HAS BEEN ADVERTISED
FOR SOME TIME NOW. 18Z BIS SOUNDING SHOWS STRONG CAP HAS DEVELOPED
SINCE 12Z. HOWEVER CAPE IS INCREASING IN WESTERN NORTH DAKOTA...
WITH DAYTIME HEATING...AND WITH UPPER LEVEL SYSTEM APPROACHING...IT
IS ONLY A MATTER OF TIME BEFORE CONVECTION DEVELOPS. QUESTION IS
EXACTLY WHERE/WHEN CONVECTION DEVELOPS. CURRENT THINKING IS
CONVECTION DEVELOPING IN SOUTHEAST MONTANA AND WESTERN SOUTH DAKOTA
THIS AFTERNOON AND MOVING NORTHEAST INTO OUR CWA. COULD SEE
ADDITIONAL CONVECTION FARTHER NORTH AS WELL WITH GGW SOUNDING AND
RUC ANALYSIS INDICATING LITTLE OR NOW CAP PRESENT OVER NORTHWEST
NORTH DAKOTA AND NORTHEAST MONTANA.

WITH TRACK OF SURFACE LOW...STILL WORRIED ABOUT LOW LEVEL VERTICAL
SHEAR AND POSSIBLE TORNADIC ACTIVITY THROUGH MID EVENING. AFTER
MIDNIGHT...WE SHOULD TRANSITION INTO A HEAVY RAIN EVENT...WITH THE
WEST AND NORTH CENTRAL STILL ON TRACK TO RECEIVE HEAVIEST QPF.
AMOUNTS OF 2 TO 3 INCHES WILL BE POSSIBLE IN SOME AREAS. ALSO WINDS
WILL PICK UP OUT OF THE NORTH LATE TONIGHT IN THE WEST...ESPECIALLY
NORTHWEST. WILL LIKELY NEED SOME TYPE OF WIND HIGHLIGHTS TOMORROW
BUT WITH EXPECTED BUSY NIGHT TONIGHT WILL HIT WINDS HARD IN THE
GRIDDED AND ZONE FORECAST AND NOT ISSUE ANYTHING AT THIS TIME.
SYSTEM WILL LIFT NORTHEAST DURING THE DAY ON THURSDAY WITH
PRECIPITATION ENDING FROM NORTHWEST TO SOUTHEAST DURING THE DAY.
THURSDAY NIGHT AND FRIDAY WE DRY OUT WITH NORTHWEST FLOW ALOFT. COLD
FRONT DROPPING SOUTH FROM CANADA LATE FRIDAY NIGHT BUT WILL HOLD OFF
ON MENTION OF SHOWERS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY NIGHT...
MINIMAL CHANGES MADE OVER THE EXTENDED PERIOD DUE TO AN EXPECTED
BUSY SEVERE WEATHER DAY THIS AFTERNOON AND TONIGHT. OVERALL WILL SEE
NEAR TO SLIGHTLY ABOVE SEASONAL TEMPERATURES SATURDAY THROUGH
WEDNESDAY. STILL LOOKS AS THOUGH WE WILL SEE A DECENT CHANCE OF
THUNDERSTORMS EACH DAY AS WELL WITH SHORT WAVE ENERGY MOVING THROUGH
ON SATURDAY...THEN ACTIVE SOUTHWEST FLOW ALOFT SUNDAY THROUGH
WEDNESDAY.

&&

.AVIATION...
MVFR CIGS SCATTERED ABOUT THIS AFTERNOON WITH LAPSE RATES AND LOW
LCL LEVELS SUPPORTING CU CLOUDS OF 2500-3500FT. MVFR AND IFR CIGS
AND VIS WILL EXPAND GREATLY IN AERIAL COVERAGE AS LIGHT TO HEAVY
THUNDERSTORMS MOVE INTO WEST AND CENTRAL NORTH DAKOTA LATER TODAY
AND TONIGHT. BY 06Z THE MAJORITY OF WEST AND CENTRAL ND WILL BE IN
IFR CIGS...POSSIBLY LIFR-VLIFR CIGS...AS A LARGE SWATH OF -SHRA AND
SCT TSRA ENCOMPASS MOST IF NOT ALL OF WESTERN AND CENTRAL ND.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH FROM THIS EVENING THROUGH THURSDAY AFTERNOON FOR
NDZ001>005-009>013-017>023-031>033-040-041-043-044.

&&

TWH/NH
Hazardous weather outlook, Jun 6, 2:27 AM MST, 14 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
427 AM CDT WED JUN 6 2007

NDZ001>005-009>013-017>023-031>033-040-041-043-044-070930-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
GOLDEN VALLEY-BILLINGS-STARK-SLOPE-HETTINGER-BOWMAN-ADAMS-
427 AM CDT WED JUN 6 2007 /327 AM MDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WATCH IS IN EFFECT FOR TONIGHT THROUGH EARLY AFTERNOON
THURSDAY. A STRONG LOW PRESSURE SYSTEM WILL MOVE ACROSS THE STATE
TODAY AND TONIGHT BRINGING THUNDERSTORMS...SOME SEVERE AND WITH
HEAVY RAIN TO THE AREA. RAIN WILL DEVELOP LATER TONIGHT AND
CONTINUE THROUGH THE MORNING THURSDAY AND WILL BE HEAVY AT TIMES.
1 TO 3 INCHES OF RAIN IS POSSIBLE TONIGHT AND THURSDAY MORNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

NDZ025-034>037-042-045>048-050-051-070930-
FOSTER-MORTON-BURLEIGH-KIDDER-STUTSMAN-GRANT-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
427 AM CDT WED JUN 6 2007 /327 AM MDT WED JUN 6 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NORTH DAKOTA AND SOUTHEAST NORTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS CAN BE EXPECTED TODAY AND TONIGHT...SOME
COULD BE SEVERE...WITH HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY AND AGAIN SUNDAY
THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.

The radar

The Bismarck radar (KBIS), 223 km away, was scanning. The volume nearest the first event began at 00:27 UTC.

Open the radar archive at this moment

Event by event

3 hail, 2 thunderstorm wind. Local standard time, as filed.

Hail, Bowman

When
June 6, 5:26 PM MST to 5:31 PM MST
Where
Bowman County, 7 mi W of Bowman
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
46.180, -103.546

Multiple hail reports from the Bowman County Emergency Manager. Hail lasted for about 5 minutes.

Thunderstorm Wind, Sioux

When
June 6, 7:35 PM MST to 7:40 PM MST
Where
Sioux County, 9 mi S of Ft Yates
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
45.950, -100.630

No damage was reported.

Hail, Emmons

When
June 6, 8:39 PM CST to 8:42 PM CST
Where
Emmons County, 8 mi E of Westfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.030, -100.033

Report relayed through NWS Aberdeen, SD.

Thunderstorm Wind, Morton

When
June 6, 9:35 PM CST to 9:38 PM CST
Where
Morton County, 1 mi S of Ft Rice
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
46.505, -100.580

Accompanied by very heavy rain and pea size hail. Event lasted a short period of time.

Hail, Burleigh

When
June 6, 10:05 PM CST to 10:08 PM CST
Where
Burleigh County, 1 mi SE of Sterling
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.810, -100.265

No damage was reported.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2007Every state in 2007This day in weather historyWarnings in North Dakota, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 38551, 38554, 38552, 38555, 38553.